New Mexico, 2012Flash Flooding in New Mexico, August 26, 2012
August 26, 2012 · NWS ABQ · 2 events in 2 counties and zones
Isolated slow-moving thunderstorms across the Sangre de Cristo and Mogollon Mountains produced localized heavy rainfall. Flash flooding was reported along Interstate 25 near Glorieta and within the town of Mogollon along highway 159.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $12,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated slow-moving thunderstorms across the Sangre de Cristo and Mogollon Mountains produced localized heavy rainfall. Flash flooding was reported along Interstate 25 near Glorieta and within the town of Mogollon along highway 159.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 26, 10:56 AM MST, 1 hour 1 minute earlier.
Area forecast discussion, Aug 26, 10:56 AM MST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1156 AM MDT SUN AUG 26 2012
.AVIATION...
18Z TAF CYCLE
WITH THE UPPER LEVEL HIGH CENTERED OVER NORTHERN NEW MEXICO...ISOLATED
TO SCATTERED THUNDERSTORMS WILL FAVOR THE HIGH TERRAIN AGAIN
TODAY...ESPECIALLY THE NORTH CENTRAL MOUNTAINS WHERE THE STEERING
FLOW WILL BE ESPECIALLY WEAK. ACROSS THE WEST...THUNDERSTORMS WILL
MOVE TO THE NORTHWEST OR NORTH WHILE ANY ACTIVITY OVER THE
SOUTHCENTRAL MOUNTAINS OR SOUTHWEST PLAINS SHOULD DRIFT TO THE
WEST. THESE SLOW MOVING STORMS COULD PRODUCE SOME LOCALLY HEAVY
RAIN WITH MVFR CIGS AND VISIBILITIES AND OCCASIONAL MOUNTAIN TOP
OBSCURATIONS. THESE STORMS SHOULD END AROUND 04Z WITH GENERAL
CLEARING THEREAFTER. SOME LOW CLOUDS COULD DEVELOP OVER THE
EXTREME EASTCENTRAL PLAINS INCLUDING KCVS AROUND 12Z TO
15Z...THOUGH TAF SITES ARE NOT EXPECTED TO BE IMPACTED.
05
&&
.PREV DISCUSSION...300 AM MDT SUN AUG 26 2012...
MAIN MESSAGE APPEARS TO BE A HIGHER AND DRIER TREND FOR THE NEXT
SEVERAL DAYS. WHILE LOW LEVEL MOISTURE MAY BE MAINTAINED IN THE EAST
AS EASTERLY LOW LEVEL WINDS WILL PERSIST INTO TUESDAY...IT MAY MIX
OUT OVER CENTRAL AND WESTERN AREAS LATER THIS AFTERNOON...THEN
EXPECT REPEAT PERFORMANCES MONDAY AND TUESDAY AS THE UPPER HIGH
STRENGTHENS OVER SOUTHERN COLORADO. IN CONTRAST...06Z SOUNDINGS/TPW
SATELLITE IMAGERY STILL INDICATE DECENT MOISTURE OVER THE SOUTHERN
THIRD TO HALF OF THE STATE...SO THIS TO TAKE A LITTLE TIME TO DRY
OUT AS MODELS INDICATE WILL BE MONDAY. TEMPERATURE GUIDANCE IN
GENERAL WAS TOO LOW FOR YESTERDAY...AND MAY CONTINUE TO BE FOR THE
NEXT FEW DAYS.
MODELS CONTINUE TO STRUGGLE WITH THE LOCATION AND STRENGTH OF THE
UPPER HIGH VS THE STRONGER WESTERLIES TO OUR NORTH FOR MID TO LATE
WEEK. THE LATEST GFS NOW TAKES ISAAC TOWARDS NEW ORLEANS AND THEN
INTO EASTERN OK WHICH IS QUITE A DEVIATION FROM PREVIOUS ROUTES.
LATEST ECMWF IS DRIER WITH THE RIDGE EVEN MORE DOMINANT SO THAT
MOISTURE FROM OLD MEXICO DOESN/T HAVE MUCH OF A CHANCE TO WORK INTO
NEW MEXICO LATER THIS WEEK. THEREFORE FORECAST TEMP/POP GRIDS HAVE
BEEN ADJUSTED ACCORDINGLY.
.FIRE WEATHER...
BACK DOOR FRONT HAS MOVED THROUGH THE GAPS OF THE CENTRAL MOUNTAIN
CHAIN THIS MORNING...THOUGH ITS NOT BEEN AN AGGRESSIVE PUSH. HIGHER
DEWPOINTS HAVE FILTERED INTO THE EASTERN PLAINS BEHIND THE FRONT.
CONTINUED UPSLOPE FLOW ALONG THE EAST SLOPES OF THE SANGRE DE CRISTO
MTNS SHOULD HELP INITIATE THUNDERSTORMS THIS AFTERNOON...THOUGH THE
UPPER HIGH WILL BE CONTINUING TO GAIN STRENGTH. 06Z SPECIAL ABQ
SOUNDING SHOWED LOW LEVEL MOISTURE IS ABSENT AS COMPARED WITH
YESTERDAY. THUS... DEWPOINTS WEST OF THE CENTRAL MTN CHAIN MAY FALL
LOWER THAN WHAT WAS OBSERVED YESTERDAY...BUT WITH SOUTHEASTERLY
FLOW...STRUGGLED TO GO THAT LOW IN THE FORECAST. MEANWHILE...ACROSS
THE PLAINS...LOW LEVEL MOISTURE WILL REMAIN PRESENT IN THE WAKE OF
THE FRONT...BUT DRY MID AND UPPER LEVEL AIR WILL BE MOVING IN FROM
THE EAST. OVERALL... BETTER STORM COVERAGE IS EXPECTED ACROSS THE
NORTH TODAY...BUT LESS COVERAGE EXPECTED SOUTH OF INTERSTATE 40.
THE DRY AIR WILL CONTINUE TO MOVE INTO THE STATE ON MONDAY...
LIMITING PRECIPITATION CHANCES TO ALL BUT THE NORTH/NW MTNS. UPPER
LEVEL HIGH CONTINUES TO GAIN STRENGTH THROUGH AT LEAST
TUESDAY...THOUGH ALSO SCOOTS SLIGHTLY NORTHWARD. MODEL RUNS THIS
MORNING ARE MUCH MORE AGGRESSIVE WITH THE MID LEVEL DRY AIR
INTRUSION...THUS HAVE LOWERED DEWPOINTS FOR THE TUESDAY THROUGH
THURSDAY PERIOD...THOUGH THEY MAY NEED TO BE DROPPED FURTHER IF THE
TREND CONTINUES. REGARDLESS...LOOK FOR HUMIDITIES TO TREND DOWNWARD
THRU THE MID PART OF THE WEEK.
RIDGE CONTINUES TO HAVE ITS GRIP ON THE STATE IN SOME FORM OR
FASHION THROUGH THE LATTER HALF OF THE WEEK AS WELL. ONE MODEL
SUGGESTS SOME MEAGER MID LEVEL MOISTURE WILL MOVE NORTHWARD UNDER
THE HIGH. NOT CONVINCED THIS WILL HAPPEN YET. STAY TUNED.
34
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 26, 5:00 AM MST, 6 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT SUN AUG 26 2012
NMZ501>540-271200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
600 AM MDT SUN AUG 26 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.
.DAY ONE...TODAY AND TONIGHT
ISOLATED TO SCATTERED THUNDERSTORMS OVER THE HIGHER TERRAIN OF
NORTHERN AND WESTERN NEW MEXICO THIS AFTERNOON AND EVENING COULD
PRODUCE GUSTY OUTFLOW WINDS AS WELL AS ISOLATED HEAVY RAINFALL WHICH
COULD LEAD TO AT LEAST LOCALIZED MINOR FLOODING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO SUBMIT REPORTS OF SIGNIFICANT RAINFALL OR
WINDS TO THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE AT
1.888.386.7637 OR VIA THE WEB AT WEATHER.GOV/ABQ.
In the hours before
Special weather statement, Aug 26, 11:43 AM MST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1243 PM MDT SUN AUG 26 2012
NMZ512-518-523-261915-
CENTRAL HIGHLANDS-SANTA FE METRO AREA-WEST SLOPES SANGRE DE CRISTO
MOUNTAINS-
1243 PM MDT SUN AUG 26 2012
...SIGNIFICANT WEATHER ADVISORY FOR EXTREME WESTERN SAN MIGUEL AND
EASTERN SANTA FE COUNTIES THROUGH 115 PM MDT...
AT 1236 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR GLORIETA...OR ABOUT 13 MILES SOUTHEAST OF
SANTA FE...MOVING SOUTHWEST AT 10 MPH OVER INTERSTATE 25.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
AREAS AFFECTED BY THIS STORM INCLUDE...GLORIETA AND INTERSTATE 25
NEAR GLORIETA.
THIS WILL IMPACT THE FOLLOWING NEW MEXICO HIGHWAYS...
INTERSTATE 25 BETWEEN MILE MARKERS 291 AND 304...
HIGHWAY 285 NEAR MILE MARKER 289...
HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.
&&
LAT...LON 3543 10574 3553 10590 3566 10577 3563 10567
TIME...MOT...LOC 1843Z 023DEG 9KT 3558 10576
CA
Flash Flood, Santa Fe
- When
- August 26, 11:57 AM MST to 12:27 PM MST
- Where
- Santa Fe County, 0.74 mi NNW of Glorieta to 0.77 mi N of Glorieta
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 35.590, -105.775
Heavy rainfall caused a mud and boulders to slide onto Interstate 25 southbound between mile markers 298 and 299 near Glorieta.
Flash Flood, Catron
- When
- August 26, 1:30 PM MST to 2:00 PM MST
- Where
- Catron County, 0.57 mi W of Mogollon to 0.61 mi WSW of Mogollon
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 33.398, -108.800
Eight feet flow of water within Silver Creek washed debris over Highway 159 and surrounding bridges and yards.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm and Storm Surge in Florida, August 26 to 31, 2012$17 million · 16 events
- Flash Flooding in Maryland, August 26, 2012$525,000 · 6 events
- Damaging Wind and Lightning Strike in Delaware, August 26, 2012$30,000 · 61 kt wind · 2 events
- Damaging Wind in Illinois, August 26, 2012$25,000 · 52 kt wind · 1 event
- Marine Thunderstorm Winds and Waterspout in North Atlantic Coastal Waters, August 26, 201219 events
- Damaging Winds and Lightning Strikes in Maryland, August 26, 2012$20,000 · 52 kt wind · 4 events
- Flash Flooding in Maryland, August 26, 201217 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, August 26 to 27, 201215 events
- Dense Fog in Wisconsin, August 26 to 27, 201215 events
- Tornado in Pennsylvania, August 26, 2012$12,000 · EF0 · 1 event
- Flash Flood and Damaging Winds in Pennsylvania, August 26, 2012$10,000 · 50 kt wind · 3 events
- Damaging Winds in Idaho, August 26, 2012$5,000 · 56 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 394734, 395164.